Earlier today, I was reading a blog entry about a guy who got off Depakote ER, and everything he went through. It’s similar to what happened to me recently… and things are still happening today.
Reading the other person’s blog and thinking…..
“yep, I know that…”
“yep, done that…”
“yep, I know how that feels…”
On his first try, he just “drops” all the Depakote ER at once. He learns (the hard way) what it does. It’s not easy. There are OTHER medications where I have personally done that with, and it hurts painfully. He got back on Depakote ER… SLOWLY. Then went back off again… SLOWLY. Just like me, the side effects still “hurt”. This person’s perspective of getting off the Depakote ER is what was causing drastic side-effects.
I’d been on Depakote ER for almost 10 years. Up and down and up and OFF. I am only taking the minimum amount of Oxcarbazepine (150mg) now, and doing the next step up (two pills) starting tomorrow morning. I thought these were drastic side-effects were from the new med, but it has to be from dropping off the Depakote ER. THAT makes more sense. I’ve only been on Oxcarbazepine for less than a week.
A few days ago, right after stepping out of my shower before bed, I was burning and sweating like crazy. Maybe I must have been my house’s heat was set too high? (That wasn’t it, I checked and that was normal…) Maybe the shower I took was way too hot? (The water didn’t feel that way…) I was just sweating like crazy in any room I went to in the house. Ugh!
I felt better last night, several days after the “sweating like crazy”…
At the moment, I’m feeling good. But this tremor in my arm isn’t better. Hopefully it’s just a “not yet”.
All this may take longer. I’ll just have to suffer and see.
It’s only been the FIRST WEEK!
Saw my Neurologist today and we figured out what to do. But… is it going to work?
I am dropping the Depakote ER to begin using Oxcarbazepine. There’s a “procedure” of getting onto new medication (for seizures). It takes time. It will take the month to get completely on this new one.
The side effects seem very similar to what other seizure medications I have taken.
Contacted the Neurologist’s Office to find out the information about changing medications. The office called me back and told me to come in to get a blood test. This test is going to find out how the current medication levels are. I informed them that I’ve been raising/lowering my own medications (DO NOT do this) to get myself feeling better and more comfortable.
Anyway, I’m feeling better now and the blood test came out “fine”. The office told me to just stay where I’m at with my medication. Just only do what needs to be done to stay alive (maybe not THOSE words) and DO NOT change any more medication levels. If I have problems, then give them a call.
My next appointment is later in January.
At this point in time, I’m feeling somewhat better than days before (in my head). My right arm/hand isn’t any better. Still shakes like crazy. Ugh…
So, I’m going through this medication change and it’s “not quite” what I wanted. Taking awhile, and it was… well… a mistake.
Here’s the ordeal: Originally, I was going forth with getting on a new medication BEFORE reducing and getting off the old. I know this a strange way of changing meds, but this is how I’ve done it for seizure medication for decades. I have not been off of all my meds before getting the replacement.
Anyhow, this process has turned to be difficult this time. It’s just a lot of medication to be on. So, the process of getting off Depakote ER and onto a larger amount of Lamotrigine is quite the process. Here’s what I can say…
“With me being on such a high dosage of Depakote ER for as long as I have, reducing it heavily is outstanding.”
…or something like that. I’ve been too afraid to get completely off Depakote ER based upon the fact that I also take this for the additional reason of my mood. I have read that the least amount taken for this mood is extremely lower than the amounts that I have ever taken. Okay… The additional side-effects of this Depakote ER (that I’ve had it for 10 years) is: dramatic feelings & increased tremor. There are other side-effects, but these have affected me the most (in my opinion).
Right now, I’m taking MUCH less of the Depakote ER than ever before. Oh, man… I feeling ~so~ much better. This was not an easy task. The dramatic feelings I have are being controlled by the Depakote ER., This is the reason for my feeling to not get completely off. Ugh…
Okay… the dosage of Lamictal I have been taking for years has been okay. But I HAVE taken a higher dosage of it and it has has caused me to have REAL problems of uncontrollable twitching of my eye bulbs. WOAH!
This is the day when that happened…
SO… what is next? Well… I need to contact my Neurologist again soon and see what we can do with all these medications.
Okay. So, I went ahead and I went forth the effort to get on a new medication. I’m trying the choice…
…raising one…lowering to removal another…
(choosing which one comes first)
So, what happens? Just a mess. First of all, this Lamictal hasn’t been a problem at all, until I ~slowly~ raise it. Also, the Depakote ER is lowered slowly.
The problem that I forgot I had. I take Depakote ER for BOTH seizures & bipolar. The Lamictal I take is ONLY good for seizures, but it also makes Depakote ER work better. So, this getting off the Depakote ER can be a problem. Earlier in my life, I found that I actually need both reasons. So…. Lamictal (by itself) doesn’t do what I need.
No. I’ll have to hear and think about about all the other choices.